Kansas, 2006

Hail and High Wind in Kansas, April 2, 2006

April 2, 2006 · NWS TOP · 10 events in 4 counties and zones

9 hail, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 2, 3:52 AM CST, 7 hours 23 minutes earlier.

Area forecast discussion, Apr 2, 3:52 AM CST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
452 AM CDT SUN APR 2 2006

.DISCUSSION...
MAIN CONCERN TODAY ARE THE WINDS AND CHANCES FOR PRECIP.

09Z SFC OBS SHOWED A SFC LOW NEAR KRSL WITH AN ILL-DEFINED DRYLINE
EXTENDING SOUTH INTO NORTHWESTERN OK. THE MCS HAS MOVED INTO MO AS
THE LEAD SHORTWAVE THAT TRIGGERED THE CONVECTION LIFTS INTO THE
MIDDLE MO RIVER VALLEY. WATER VAPOR IMAGERY SHOWED THE MAIN UPPER
LEVEL TROUGH AXIS FROM THE NEB PANHANDLE INTO WESTERN KS WITH
ANOTHER VORT MAX MOVING ACROSS THE TX/OK PANHANDLES.

THE MODELS CONTINUE TO SHOW INSTABILITY INCREASING DURING THE LATE
MORNING ACROSS EASTERN KS AS THE COLD POOL ASSOCIATED WITH THE
UPPER TROUGH MOVES OVERHEAD. HOWEVER THEY SHOW LESS PRECIP
DEVELOPING WITHIN THIS INSTABILITY AXIS OR EVEN IN THE WRAP
AROUND OF THE UPPER LOW. AS FAR AS INSTABILITY DRIVEN
CONVECTION...IT IS HARD TO FIND MUCH IN THE WAY OF LIFT ONCE THE
SFC LOW MOVES NORTHEAST OF THE FORECAST AREA BY LATE MORNING. ALSO
MODELS SHOW THE BETTER QG FORCING TO ALREADY BE EAST OF THE
FORECAST AREA WITH THE ONLY INDICATION OF VERTICAL MOTION IN THE
OMEGA FIELDS ACROSS THE FAR NORTHEASTERN PARTS OF THE FORECAST
AREA. IF IT WAS NOT FOR THE INCREASING INSTABILITY...WOULD NOT BE
TO WORRIED ABOUT PRECIP REDEVELOPING CONSIDERING THE DEPARTING MCS
HAS WORKED OVER THE ATMOSPHERE PRETTY WELL. NEVERTHELESS HAVE HELD
ONTO SOME SMALL POPS ACROSS THE EAST IN CASE SOMETHING IS ABLE TO
DEVELOP. THE NAM HAS TRENDED FURTHER NORTH WITH THE WRAP AROUND
MOISTURE AND NOW LOOKS SIMILAR TO THE GFS FOR THIS EVENING.
THEREFORE HAVE TRIMMED POPS BACK AND LEFT THEM IN FOR THE FAR
NORTHEAST COUNTIES.

THE WINDS TODAY COULD BE A BIGGER PROBLEM. AS THE SFC LOW DEEPENS
ACROSS IA TODAY...THE PRESSURE GRADIENT REALLY STRENGTHENS. WITH
FORECAST SOUNDINGS SHOWING DRY ADIABATIC PROFILES TO 850MB...IT
SHOULD NOT BE DIFFICULT TO MIX DOWN THE 40KT WINDS TO THE SFC
ACROSS THE WESTERN HALF OF THE FORECAST AREA. THEREFORE HAVE
ISSUED A WIND ADVISORY. CONSIDERED POSTING ONE FOR THE ENTIRE
FORECAST AREA...BUT WITH MODEL PROGS MARGINAL FOR SUSTAINED 30 MPH
WINDS...FELT THAT IT WOULD BE A LITTLE HARDER TO VERIFY GIVEN MORE
BOUNDARY LAYER FRICTION TO HAVE TO DEAL WITH IN THE EAST. THE DAY
SHIFT WILL NEED TO MONITOR THIS THROUGH THE DAY.

RIDGING AT THE SFC AND ALOFT WILL KEEP ANY CHANCES FOR PRECIP TO A
MINIMUM FOR MONDAY AND TUESDAY. PRESSURE FALLS SHOULD START BACK
UP ACROSS THE HIGH PLAINS ON TUESDAY AS THE UPPER SHORTWAVE RIDGE
AXIS MOVES EAST. HOWEVER BETTER MOISTURE ADVECTION LOOKS TO REMAIN
WEST OF THE AREA. THERE IS INDICATIONS OF GOOD THETA-E ADVECTION
TUESDAY NIGHT AS THE LOW LEVEL JET INCREASES. THEREFORE HAVE HELD
ONTO CHANCE POPS. NEXT UPPER TROUGH WILL AFFECT THE AREA WEDNESDAY
NIGHT AND THURSDAY. THIS IS DEPICTED WELL IN THE GOING FORECAST.
ASIDE FOR SOME TWEAKS TO THE TEMPERATURES FOR MON AND TUE...HAVE
NOT MADE ANY CHANGES TO THE FORECAST FOR THE WORK WEEK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM SUNDAY TO 7 PM SUNDAY FOR KSZ008-KSZ009-
KSZ010-KSZ020-KSZ021-KSZ022-KSZ034-KSZ035-KSZ036-KSZ037.

&&

WOLTERS
Hazardous weather outlook, Apr 2, 8:46 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
946 AM CDT SUN APR 2 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-031500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
946 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL IMPACT NORTH CENTRAL KANSAS THIS MORNING AND
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA THROUGH THE
DAY. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE PRIMARY HAZARD
BEING LARGE HAIL.

A WIND ADVISORY IS IN EFFECT TODAY WEST OF A LINE FROM SENECA TO
EMPORIA. WEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH ARE
EXPECTED.

THE RANGELAND FIRE DANGER INDEX WILL BE VERY HIGH TODAY FOR THE
ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY
NIGHT...SOME OF WHICH MAY PRODUCE SEVERE WEATHER

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Apr 2, 9:23 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1023 AM CDT SUN APR 2 2006

KSZ008-020-034-021615-
CLOUD-OTTAWA-REPUBLIC-
1023 AM CDT SUN APR 2 2006

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC...CLOUD AND OTTAWA COUNTIES
UNTIL 1115 AM CDT...

AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 9 MILES
NORTH OF REPUBLIC TO TESCOTT...OR ALONG A LINE EXTENDING FROM 34
MILES NORTH OF CONCORDIA TO 20 MILES NORTHWEST OF SALINA...MOVING
EAST AT 40 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PEA
SIZE HAIL.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE MINNEAPOLIS...
CONCORDIA...BELLEVILLE...BENNINGTON...MUNDEN...AURORA...CUBA...
NARKA...AGENDA...MILTONVALE AND CLYDE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 2, 9:56 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT SUN APR 2 2006

KSZ008-009-020-021-035-021645-
CLAY-CLOUD-DICKINSON-REPUBLIC-WASHINGTON-
1056 AM CDT SUN APR 2 2006

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC...WASHINGTON...CLOUD...CLAY
AND DICKINSON COUNTIES UNTIL 1145 AM CDT...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM MAHASKA
TO CARLTON...OR ALONG A LINE EXTENDING FROM 33 MILES NORTHEAST OF
CONCORDIA TO 16 MILES SOUTH OF ABILENE...MOVING EAST AT 40 MPH. SOME
OF THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE TALMAGE...
MORGANVILLE...ABILENE...MORROWVILLE...PALMER...ENTERPRISE...CLAY
CENTER...MOONLIGHT...LINN...HOPE...WASHINGTON...CHAPMAN...
HOLLENBERG...WAKEFIELD...GREEN...GREENLEAF...WOODBINE AND HERINGTON.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289 COULD
ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 2, 9:59 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT SUN APR 2 2006

KSZ009-021-035-021645-
CLAY-DICKINSON-WASHINGTON-
1059 AM CDT SUN APR 2 2006

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...CLAY AND DICKINSON
COUNTIES UNTIL 1145 AM CDT...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM MAHASKA
TO CARLTON...OR ALONG A LINE EXTENDING FROM 33 MILES NORTHEAST OF
CONCORDIA TO 16 MILES SOUTH OF ABILENE...MOVING EAST AT 40 MPH. SOME
OF THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE ABILENE...
MORROWVILLE...PALMER...ENTERPRISE...CLAY CENTER...MOONLIGHT...LINN...
HOPE...WASHINGTON...CHAPMAN...HOLLENBERG...WAKEFIELD...GREEN...
GREENLEAF...WOODBINE AND HERINGTON. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 268 AND 289 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 2, 10:25 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1125 AM CDT SUN APR 2 2006

KSZ010-022-023-036-037-021715-
GEARY-MARSHALL-MORRIS-POTTAWATOMIE-RILEY-
1125 AM CDT SUN APR 2 2006

...SIGNIFICANT WEATHER ALERT FOR MARSHALL...RILEY...POTTAWATOMIE...
GEARY AND MORRIS COUNTIES UNTIL 1215 PM CDT...

AT 1123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 11
MILES WEST OF OKETO TO LATIMER...OR ALONG A LINE EXTENDING FROM 12
MILES NORTHWEST OF MARYSVILLE TO 21 MILES SOUTH OF JUNCTION
CITY...MOVING EAST AT 40 MPH. SOME OF THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN.

AT 1110 AM CDT...LAW ENFORCEMENT REPORTED DIME SIZE HAIL IN ABILENE.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE WHITE CITY...KEATS...
BLUE RAPIDS...OGDEN...MARYSVILLE...OKETO...WILSEY...TUTTLE CREEK
LAKE...OLSBURG...PARKERVILLE...DWIGHT...MANHATTAN...COUNCIL GROVE
LAKE...BEATTIE...COUNCIL GROVE AND FRANKFORT. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 294 AND 316 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 2, 10:49 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1149 AM CDT SUN APR 2 2006

KSZ038-021730-
WABAUNSEE-
1149 AM CDT SUN APR 2 2006

...SIGNIFICANT WEATHER ALERT FOR WABAUNSEE COUNTY UNTIL 1230 PM
CDT...

AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 9 MILES WEST OF VOLLAND...OR ABOUT 16
MILES SOUTHEAST OF JUNCTION CITY...MOVING EAST AT 45 MPH. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS
IN EXCESS OF 50 MPH AND HEAVY RAIN.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE VOLLAND...ALMA AND
MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 332 AND
345 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 1 high wind. Local standard time, as filed.

High Wind, Nemaha

When
April 2, 11:15 AM CST to 11:20 AM CST
Where
Nemaha forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

High winds, either from thunderstorm outflow or a wake low, caused damage to trees and a carport near Centralia. The damage was estimated at $2,000.

Hail, Wabaunsee

When
April 2, 11:20 AM CST
Where
Wabaunsee County, 5 mi S of Maple Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -96.033

Hail, Shawnee

When
April 2, 11:39 AM CST
Where
Shawnee County, Topeka
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.050, -95.683

Golf ball size hail was reported on the west side of Topeka by 2 off-duty NWS employees.

Hail, Shawnee

When
April 2, 11:42 AM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

At 21st Street and Fairlwn Rd.

Hail, Shawnee

When
April 2, 11:45 AM CST
Where
Shawnee County, Topeka
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.050, -95.683

Observed at the NWS Topeka office.

Hail, Shawnee

When
April 2, 11:48 AM CST
Where
Shawnee County, 1 mi N of Topeka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -95.683

Hail covered the ground on Northeast Kincaid Rd. An accident occurred shortly before 1pm cst on K4 Highway 1.5 miles north of US Highway 24, when the highway became coated with hail and caused a car to slide off the road. Soldier firefighters performed a water rescue as runoff from the rain and melted hail caused the vehicle to become submerged up to the bottom of its windows. There were no injuries reported, however.

Hail, Jefferson

When
April 2, 12:03 PM CST
Where
Jefferson County, 3 mi SW of Oskaloosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.350

Hail, Jefferson

When
April 2, 12:07 PM CST
Where
Jefferson County, 3 mi SW of Oskaloosa
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -95.350

Hail, Jefferson

When
April 2, 12:09 PM CST
Where
Jefferson County, Oskaloosa
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.217, -95.317

Hail, Jefferson

When
April 2, 12:10 PM CST
Where
Jefferson County, 1 mi W of Mc Louth
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -95.233

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503856, 5503857, 5503858, 5503859, 5503860, 5503861, 5503862, 5503863, 5503864, 5503865.